Life with MS & EDS

March 31, 2009

Ch, ch, ch, ch, changes

I was just noticing how quickly time is flying by.  I was diagnosed with MS over 4 months ago.  It doesn’t seem like it’s been that long.  Although, many things have changed in that short amount of time and I caught myself paying more attention to those changes this past weekend.  I thought I’d jot some of them down.

Spontaneity – Well, that’s gone almost out the window.  It’s hard to be spontaneous, especially in the evening when I have to plan out at least a half hour for doing and then dealing with my shot.  With 5 min. for the heat pack, then the alcohol, then doing the shot, then icing or just dealing (depending on the location) until the stinging is gone, that’s easily 45 min.  Add fatigue on top of that and the little bit of time I have between putting the girls to bed and being ready for bed myself is drastically reduced.

Vision – While it’s certainly gotten better in that I don’t have pain anymore, it’s not back to 100% yet.  I’m beginning to think that there’s permanent damage to the optic nerve and that it won’t get back to 20/20.  Thankfully it’s only an annoyance and there’s not enough vision loss to be problematic, but I do worry about degradation in my vision as time progresses.

A Little Leaky – About two weeks ago I realized I was a little leaky.  I was frightened that this was a new symptom.  I know that incontinence isn’t uncommon, unfortunately.  I’ve been pretty lucky that optic neuritis and fatigue have been my only symptoms and I planned to keep it that way for the foreseeable future.  So, this was annoying in multiple ways.  Was it a new symptom or merely a UTI?  After a few days I finally took my temperature.  It was 100.2.  I wasn’t sure whether to call my neuro first or my primary dr.  I called the neuro, but it was Saturday and he wasn’t there.  So, I called my primary.  He prescribed 3 days worth of antibiotics and things did improve.  I’m still nervous that it’s the start of a new symptom though.

Black & Blue – Having Ehlers-Danlos (EDS), I bruise frequently and very easily.  I usually have no idea where my black and blue marks came from.  Now I know where many of my bruises come from – my shots!  The black and blue marks on my thighs are finally fading.  It’s been 4 weeks!  My newest black and blue mark was the result of last week’s arm shots.  The Shared Solutions folks call often to see how things are going.  I usually say fine, except for some black and blue marks and some itching.  They always ask about the depth settings and whether I’m using the AutoJect.  Honestly, I have a feeling neither matters.  This is just how my skin is.

Yoga – I tried a yoga class with a friend recently.  It was supposed to be a Level 1 class, but we quickly realized it was not a “beginner” class!  I miss the days of being able to easily do backbends, bridge-ups, head stands, etc.  Those always came so easily to me.  I was never athletic, but floor gymnastics was simple for me since I was so bendy.  Those days are gone though and while I still have a lot of hypermobility in my hands, ankles, hips, etc., many other parts just won’t cooperate as much as I’d like.

Choosing Clothing – I used to choose what to wear based on what I was doing that day, the weather, what color I was in the mood for, etc.  Now I choose it based on where my shot is that day or where it was the night before and where seams are on my various pairs of underwear and pants!

Time – My sense of time has changed a lot.  I keep out 5 shots worth of Copaxone at a time and it seems like it’s constantly time to refill my stash.  I wish work weeks flew by that quickly.

Advertisements

4 Comments »

  1. Greetings = I just came across your blog site , and thought I’d write if hearing from another with Ehlers Danlos , multiple sclerosis and chiari malformation ( surgically treated = may be hand in hand with EDS ect )== would being in contact be of some potential help or suport ?

    I’m a now retired nurse – with a lot of extra training /learning in the neuro =psych areas , and acm advocacy experience ect , = and while I know at the NIH =connective tissue study I was told eds =and ms are now realised linked ( the ms secondary to eds =blood brain barrier issues it’s thought ) = I know too there are only a few of us in touch through the chiari suport world with both confirmed .

    I’d agree the brusing secondary to the injections is something perhaps unavoidable , I do wonder though = if they might also consider trying just ice a few mins before the injection = in the hopes it may slow that extra bleeding impact causing the bruise ( or ice just after = could help too ? )

    Dr Clare Francomano =and Dr Nazil Mc Donnell with the nih study have offered to try and help with this kind of issue = are you by chance a patient of theirs ?

    hmm – please do let me know if I can try to be of some help or suport = I’ll gladly do anything I can :=)

    My best wishes == Sarah Bates in Paradise CA
    ( email = SarahInParadise@comcast.net ) = ehlers danlos syndrome , multiple sclerosis , chiari malformation and congential teathering issues ect entwined = doing overall VERY well given all =and the years known with all this now ( 1988 for major diagnosis of ms and chiari for example )

    Comment by Sarah Bates — July 21, 2009 @ 4:05 pm

  2. Hey Sarah,

    Sorry for not replying sooner! I got a bit sidetracked the past couple of weeks with traveling for work, which is a rare occasion. It’s been great to connect with other people who also have MS and EDS. I’ve never heard of chiari until your note. That’s a lot to deal with.

    I’ve not heard of either of the doctors you mentioned. Are they based at the NIH in Maryland?

    I’ve not yet tried ice before shots. I always do heat, but based on some recent suggestions, I may have to give it a try soon. Especially for those darn arm shots!

    Thanks for writing!
    Ivy

    Comment by mseds — July 27, 2009 @ 6:55 pm

  3. Hi.

    I too have MS and EDS (hypermobility). I have been putting bandaids on my injection sites since I bleed and bruise. I can eliminate the bleeding if I go back on high dose Vit C, but with all of the medications I am on I just can not seem to maintain the Vit C since the bleeding seems very minor compared to my other issues.

    Thank you for your post.

    Susanne in Philadelphia

    Comment by Susanne — August 3, 2009 @ 9:05 am

  4. […] • Blog: Ch, ch, ch, ch, changes ” Life with MS & EDS(-) […]

    Pingback by EDS Alert Newsletter No. 31 « EDS Alert Newsletter — November 11, 2009 @ 9:26 pm


RSS feed for comments on this post. TrackBack URI

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Blog at WordPress.com.

%d bloggers like this: